Atenolol, also known as Tenormin, is typically prescribed for high blood pressure, angina, abnormal heart rhythm, prevention of a second heart attack, withdrawal from alcohol, migraine headaches, certain types of anxiety and bleeding from the oesophagus.
Consult with your physician before stopping atenolol. Withdrawal of atenolol should only be undertaken under a careful watch by your physician as previous symptoms of high blood pressure, angina and other heart-related problems may be exacerbated by the reduction in the dose. You doctor will give you specific instructions on exactly how to stop taking atenolol. You should never abruptly stop taking atenolol, especially without being under the care of your physician.
Talk to your doctor if you have angina, as the recommended schedule for a gradual withdrawal will be very important to avoid any possibility of bringing about a bout of angina. A schedule for gradual withdrawal is also very important if you suffer from high blood pressure or heart palpitations.
If you are going to be having surgery, you should stress to the anaesthesiologist that you take atenolol; your doctor may have you stop taking it a few days prior to surgery.
Since atenelol is meant to be given long-term and continually, getting off atenolol has to be done over at least a 2-week period, gradually reducing the dosage every few days. Your physician will give you instructions on dosage changes and will most likely follow up with you frequently. If you have any unusual side effects, such as a pulse rate increase, palpitations, blood pressure increase or severe headache, you should consult with your doctor.
An example of how the doctor might schedule your discontinuation of atenolol would be to decrease the dosage by 25 mg every fourth day until you are gradually weaned completely from the drug.
The doctor will instruct you to limit physical activities while withdrawing from atenolol so as not to exacerbate previous heart problems.
Tips and warnings
- The doctor will instruct you to limit physical activities while withdrawing from atenolol so as not to exacerbate previous heart problems.